Many patients who receive chemotherapy to treat their cancer develop chemotherapy-induced peripheral neuropathy (CIPN), a condition that often presents itself as numbness, tingling or loss of feelings in the hands and feet.
CIPN can affect a patient’s daily activities long after treatment ends, but there are a number of resources — such as seeing a physical or occupational therapist — that can help manage the condition. Oncology Nursing News spoke to Mackenzi Pergolotti, PhD, OTR/L, assistant professor in the Department of Occupational Therapy at Colorado State University. Pergolotti, who focuses much of her research on cancer rehabilitation, answered some popular questions patients with cancers have about CIPN.
What is chemotherapy-induced peripheral neuropathy, and about what percentage of patients are affected by it?
Chemotherapy-induced peripheral neuropathy, or CIPN, can affect up to 90% of survivors who receive neuro-toxic chemotherapy (e.g., cisplatin, carboplatin, oxaliplatin, paclitaxel, docetaxel, vincristine, vinblastine among others). Peripheral neuropathy is a set of different symptoms that occur when the nerves farthest from the brain and spinal cord, such as the nerves in hands and feet, are damaged.
Most often, CIPN occurs in both hands or both feet and moves up the limbs. In cancer survivors who receive neuro-toxic chemotherapies, and nerve damage occurs, symptoms can include:
- numbness and tingling
- loss of feeling in hands and feet
- hot or cold sensitivities
- trouble swallowing
- muscle weakness
- increasing risk of falling due to impairments in balance
Once developed, is the condition permanent?
It depends. Some survivors are able to recover from CIPN, but for others, the damage can be permanent. It can depend on age and other conditions survivors may have, like diabetes, or how often and how long the chemotherapy was given.
Are there any other conditions related to neuropathy that may emerge later on down the road?
If CIPN remains an issue, related conditions could be balance issues, trouble breathing, constipation, difficulty urinating, and even a decrease in blood pressure. However, once the toxic chemotherapy is stopped, the body may heal and prevent serious or long-term issues.
Is there anything that can be done during treatment to prevent CIPN, or make it less severe?
The research on this is ongoing. It appears that CIPN can be attenuated by a change in treatment plan, such as change in chemotherapy schedule, or trying a different chemotherapy all together. There are other drugs and even supplements that are now being tested, but much more research is needed.
What kind of resources or services are out there for people affected by CIPN?
If survivors have difficulties with symptoms from CIPN that are not allowing them to participate in life the way they would want to, they are encouraged to ask their primary care providers for referrals to occupational and/or physical therapists. These rehabilitation professionals have experience working with clients with peripheral neuropathy, either because of CIPN or with another source, e.g., diabetes.
Occupational therapists are trained in problem-solving. Their job is to help individuals with challenges engage in life, either through rehabilitating or through teaching them how to adapt how they conduct daily activities, such as getting dressed, managing fatigue and minimizing fall risk factors. Physical therapists work directly on balance issues, and strengthening weakened muscles to enhance stability and endurance.
What advice would you give to someone with CIPN?
Don’t wait, or “tough it out.” Tell your doctor or nurse what you are experiencing. There is no reason to struggle alone. Go to rehabilitation and get back to life!